You are likely to feel tired for some time after treatment. This usually slowly gets better.
Sometimes people have ongoing problems with tiredness. This can make it difficult to do even simple everyday tasks. It may also affect how you feel physically and emotionally
Always tell your healthcare team if tiredness is making things difficult. There are ways you can manage it. We have more in our information about coping with tiredness.
Changes to thinking or behaviour do not affect everyone. If you do have this type of change, it may get better over time.
Sometimes changes are permanent. Your doctor will explain more about your situation.
Some people find it hard to think clearly, concentrate or remember things. Others may react or behave in a way that can seem out of character. With any of these changes it can help to follow a daily routine and try to get enough sleep.
Some people find they have difficulty getting started on any activity (feeling motivated). Although this type of change is not always so obvious, it can have a big effect. You may find it hard to organise your day, get things done or arrange activities like meeting friends or exercising.
If you have memory problems, you could try to:
- use a diary, mobile phone or tablet calendar to record and easily check your plans
- use pill boxes to organise your medication
- use checklists and alarms to organise your tasks.
If you have difficulty thinking clearly or making decisions, you may be able to have therapy to help with this. This is called cognitive re-training.
Always tell your healthcare team if you notice changes to your thinking, mood or personality. They can talk to you about things that may help. They may arrange for you to see an occupational therapist, neuropsychologist or psychiatrist. They can help you find ways of improving or coping with changes.
Sometimes changes are caused or made worse by the drugs you are taking. For example, steroids can affect your mood. If you think a drug is making things worse, talk to your doctor.
Depression or anxiety can also make it harder to cope. We have more information about coping with difficult emotions.
Sometimes treatment or the brain tumour can affect your appearance. Some changes are temporary and some are permanent. Changes may include:
- scars from surgery
- hair loss
- weight gain
- loss of fitness
- changes in movement, balance or co-ordination
- changes in speech.
Your doctor or nurse will talk to you about possible changes before treatment starts.
There is no right or wrong way to feel about a change to your body. You may find a physical change does not upset you. Some people see a body change as a sign of survivorship.
For some people, even a small change in appearance can make them feel less confident. If you are worried about a body change, talk to your doctor or nurse. They can give you advice and support. They may suggest ways to adjust to a change. We have more information about coping with body changes.
A specialist nurse is often involved during and after your treatment in hospital. They are usually the main person you contact if you have problems after treatment.
If needed, a district or community nurse may visit you at home. Your GP or someone at the hospital can arrange this before you go home. The nurse can help you with things like looking after your wound or managing your medicines.
Some people have support from a specialist nurse to manage any symptoms caused by the tumour. This nurse may be called a palliative care nurse or Macmillan nurse. They support people who are living with a brain tumour and are experts in symptom control. They can give you and your family emotional support and information about other services that may help you. They can also support people who are nearing the end of life.